CSN Login
Members Online: 8

Weight gain after IMRT & HT is over

ncobjim
Posts: 35
Joined: Nov 2010

Finished 38 IMRT treatments in Sept. 2010 & 6 months HT in Jan 2011. Held weight very consistant the whole 6 months of treatment. Now 2-1/2 months later even with a lot of exercise workouts i can't stop gaining weight. Gained 8 pounds in the last month. anyone else experience this after treatment stopped?

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

Jim
It is typical to gain a “free” Michelin tyre around our waist and a pair of “hugging” boobs when on HT. I believe that I have not gained those weights yet because of my daily physical exercises providing much needed muscle mass to consume extras. However, the weight gain in patients under HT is due to the “unbalanced” hormonal biorhythm, caused by the low testosterone in the body, not because of the HT drugs.
Therefore, the normality is expected to return once we gain back that normal testosterone level.

In this context, the drugs you took may have lost their effectiveness but your body has not yet returned to full functionality. Otherwise your weight gain may be effects by other causes.

LHRH agonists such as Lupron or Eligard have a half-life of 7 to 10 days, which in the case of a 3-month shot the effectiveness period could be considered of being 100 days (3x30+10) counted from the date of the shot. This would be shorter for a one-month shot or longer for a 6-month shot.
Making it simple, in your case, if your shot was done at the six month mark you can calculate the date when the drug’s effectiveness ends.
Many guys report that their body function returns to normal on average two months from the end of effectiveness. That is when we stop having hot-flashes or other symptoms caused during the period of low testosterone in the body. However, there are cases where such takes much longer to accomplish. It all depends when one’s pituitary gland returns to normalcy, and starts producing LHRH.

I would like to recommend you to check the testosterone count (blood test) and get a testosterone patch or injection (increase of testosterone) if the weight continues to rise in spite of the workouts you are doing.

Wishing you the best
VGama

ncobjim
Posts: 35
Joined: Nov 2010

VGama

Thanks for the information. Found it very useful. I had (2) 3 month shots with Trelstar.
the last one being on 10-15-2010. Go back to the doctor in 4 weeks and will be sure to go over this with her.

For whatever reason most of the weight gain of about 8-10 pounds seems to have happened within the last 3-4 weeks. Was able to stay very consistant with within a pound or 2 either way thru out the entire treatment time.

Again, thanks for your help.

mrspjd
Posts: 688
Joined: Apr 2010

Hopefully, T and DHT baseline and history have been established prior to beginning HT. If not, then T and DHT levels should be obtained at the next PSA testing and monitored, along w/a blood panel including glucose count. In the context of recently completed salvage RT and HT for recurrence (post RP) and, less than 3 months out from the completed salvage tx, the suggestion for TRT (Testosterone Replacement Therapy) to mitigate weight gain due to low T seems questionable, especially since the goal of HT was to lower T and DHT (to shrink and control PCa tumor cells) based on recurrence while undergoing RT.

Even though the weight gain was recently noticed, some critical questions/answers seem in order prior to any recommendations. I may be wrong but, Jim’s previous posts indicated he suffered pulmonary embolism & clots as complications from an earlier RP. Has that completely resolved? Are there other extenuating medical issues and, might there be Rx meds (and/or supplements, new or continuing—interactions?) that would contribute to, or explain, a potential weight gain after finishing the recent HT/RT txs? What is Jim’s BMI history and is the current BMI within an acceptable range, even with the recent gain? Does the daily exercise program consist of both aerobic and weight bearing exercise and, has it been approved by his physician and/or an exercise physiologist to be effective in weight control and building muscle mass, and safe, in light of other medical issues? Could the weight gain be attributable to increased muscle mass? Have diet & calorie intake been reviewed, perhaps by a registered nutritionist familiar with PCa txs?

TRT (Testosterone Replacement Therapy) is a controversial tx, especially after a dx of PCa and a recurrence, although a few maverick doctors do use such a tx cocktail approach. Hopefully, regular testing will continue to show a favorable response to the completed HT & RT txs. However, if it doesn't, then resuming a course of HT, perhaps as an intermittent protocol, may be in the future. Therefore, TRT may be risky, if not contraindicated.

Discussing your weight gain & other concerns with your treating doctor is an excellent idea. In addition, if you don’t already see an oncologist specializing in PCa, I would encourage you to obtain a second opinion from one soon. Good luck.

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

Jim
You are welcome.

Many patients of prostate cancer regard increase of testosterone as a culprit of “cancer awakening” (dormant cancerous cells) but that seems not to be the case. In fact studies have shown that low testosterone guys are pinned to prostate cancer.
I read in a study done on guys suffering hypogonadism (low testosterone) from hormonal therapy that “…body fat mass decreased by approximately 5% in subjects receiving testosterone supplementation, which is consistent with testosterone's known lipolytic effects…”.

Steroids patches can also cause weight gain but that is mostly due to fat mass.
However, if in fact your weight gain is due to low testosterone, you can increase its level through natural ways by changing diets to which you could try to adapt depending on what you like and believe. Healthy fats may increase testosterone, such as those found in nuts, seeds, salmon, avocados, olives, and natural peanut butter. Look at these sites;

http://www.ehow.com/how_4753197_treat-low-testosterone-naturally.html
http://www.nowloss.com/ways-to-increase-testosterone-levels-naturally-without-using-steroids.htm

I would like to note that, increasing testosterone can increase the produce of lean mass and that in guys active in workouts could lead to weight gain or loss. No one case is equal to another and some do well as others do worse. You should discuss with your doctor and nutritionist about any possibility of other causes being behind your weight gain.

Hope this insight is of help.
VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network